Papers

Coma induced by abuse of γ-hydroxybutyrate (GBH or liquid ecstasy): a case report

BMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7073.35 (Published 04 January 1997) Cite this as: BMJ 1997;314:35
  1. Gareth Thomas, senior house officera,
  2. Stephen Bonner, senior registrar in anaesthesia and intensive therapya,
  3. Alastair Gascoigne, consultant in intensive therapy and respiratory medicinea
  1. a Intensive Care Unit, Royal Victoria Infirmary, Newcastle upon Tyne NE1 4LP
  1. Correspondence to: Dr Bonner
  • Accepted 18 July 1996

Introduction

We present a case of coma and respiratory depression secondary to γ-hydroxybutyrate abuse, necessitating mechanical ventilation and intensive therapy. This drug was available as a health food in the United States until it became a drug of abuse. It is now being taken in the United Kingdom.

Case report

A 32 year old man presented from a night club. His Glasgow coma score was 5, with pinpoint pupils and absent laryngeal reflexes. There was no evidence of head injury or intravenous drug abuse. His pulse rate was 30-50 beats/min, blood pressure 100/70 mm Hg, and respiratory rate 4 breaths per minute. His respiratory efforts were assisted with 100% oxygen using a bag and mask. There was no response to intravenous naloxone or flumazenil. His trachea was intubated without the need for muscle relaxants and his lungs ventilated.

A cranial computed tomography scan was normal and the patient was transferred to the intensive care unit. No paracetamol or salicylates were found in his serum, and toxicological analysis of his urine was negative for amphetamines, barbiturates, cocaine metabolites, methadone, opiates, and alcohol but positive for benzodiazepines. The diagnosis was uncertain but drug ingestion was suspected.

Twelve hours after admission his conscious level rose; he was extubated and made an uneventful recovery, the only adverse effect being myalgia. He admitted having taken a tablet of temazepam and “half of a bottle” of GBH (γ-hydroxybutyrate).

Comment

γ-Hydroxybutyrate is a catabolite of γ-aminobutyric acid; is found in the central nervous system, kidney, heart, and muscle; is freely permeable across the blood brain barrier; and may play a role as a central neurotransmitter. Synthesised in the 1960s, it was used as a sedative premedicant and an intravenous anaesthetic induction agent, of particular value in children,1 but it fell into disfavour owing to its lack of analgesic properties and epileptogenic side effects.

It is available as a colourless, odourless liquid, powder, or capsules. It may be injected but is usually taken orally. Low doses produce euphoria, but higher doses produce sedation. An oral dose of 10 mg/kg produces amnesia, 30 mg/kg promotes sleep, and doses above 50 mg/kg produce general anaesthesia.2 Above this dose cardiac output falls, and respiratory depression and seizure-like activity may occur.2 Since most γ-hydroxybutyrate is illegally manufactured, 40 ml (3-9 doses) may contain a dose as small as 3 g or one as potentially toxic as 20 g.3

Clinical effects are potentiated by concurrent sedative drugs, such as ethanol, opiates, benzodiazepines, and neuroleptics.2 Minor side effects include bradycardia, hypotension, nausea and vomiting, diarrhoea, urinary incontinence, increased libido, dizziness, tremor, headache, and euphoria. More severe effects include myoclonus, ataxia, tunnel vision, confusion, agitation, hallucinations, tonic-clonic seizures, decreased conscious level, respiratory arrest, and coma.2 4

γ-Hydroxybutyrate poisoning has been widely reported in the United States but not so far in the United Kingdom. The drug had been marketed in the US by health food stores to promote body building, dieting, and “natural sleep,”5 but subsequently it became a drug of abuse for its euphoric effects. In 1990 the US Food and Drug Administration reported adverse effects due to the illicit use of γ-hydroxybutyrate (commonly called GBH or liquid ecstasy), and was banned in some states.5 In three months 57 cases of γ-hydroxybutyrate poisoning were reported in California, nine requiring ventilation or intensive care.4 In the United Kingdom the drug is not controlled under the Misuse of Drugs Act, so possession is not an offence.3 It is usually found in the club scene,3 and anecdotal evidence from the north east of England suggests that the use of the drug is on the increase.

γ-Hydroxybutyrate poisoning should be considered in the differential diagnosis of patients presenting in coma. Diagnostic tests are not widely available; recovery is spontaneous with supportive treatment, which may require mechanical ventilation and intensive care.

Acknowledgments

Funding: None.

Conflict of interest: None.

References

  1. 1.
  2. 2.
  3. 3.
  4. 4.
  5. 5.
View Abstract